Hail, Clay
- When
- May 3, 6:12 PM CST
- Where
- Clay County, 0.2 mi E of Henrietta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.820, -98.186
MPing report.
Passage of a weak/low-amplitude upper wave and evidence of coupling between the Polar and Subtropical Jet Streams across the central United States helped to foster scattered convective development during the evening of the 3rd. Initial convection originated across west-central into western-north Texas and, with strong instability and marginally sufficient wind shear in place, became briefly…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Passage of a weak/low-amplitude upper wave and evidence of coupling between the Polar and Subtropical Jet Streams across the central United States helped to foster scattered convective development during the evening of the 3rd. Initial convection originated across west-central into western-north Texas and, with strong instability and marginally sufficient wind shear in place, became briefly organized. A few instances of hail and thunderstorm wind damage were observed with this convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 3, 5:48 PM CST, 24 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
648 PM CDT Fri May 3 2024
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 258 PM CDT Fri May 3 2024
Scattered strong to severe thunderstorms are expected to develop
across the Texas South Plains later this afternoon. The remnants
of this activity--especially any left splits--may affect western
north Texas this evening before dissipating. However, with the
trend of initiation farther to the southwest, it appears the
chance of severe weather will be spatiotemporally limited. Large
hail and damaging wind gusts will be the primary hazard.
Additional thunderstorms are expected to develop across Kansas
and consolidate into a complex with the remnants moving into
northern Oklahoma late tonight into Saturday morning. These
thunderstorms will have a threat for damaging wind gusts and heavy
rainfall, which should weaken with southward extent.
By Saturday afternoon, additional thunderstorms may develop
during the afternoon hours along the boundary from the morning
thunderstorms across Oklahoma. In addition, a complex of
thunderstorms will likely develop across the Texas panhandle and
western north Texas that will move eastward across at least the
southern half of the area during the overnight hours. Large hail,
damaging wind gusts, and flooding will be the potential hazards
with the primary hazard becoming flooding.
Given the recent heavy rainfall, we issued a Flood Watch from 7
PM tonight through 1 PM Sunday for all locations except northwest
into west central Oklahoma (where rainfall amounts have been
lighter the last week). Additional heavy rainfall will result in a
risk of flooding through Sunday morning.
Mahale
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 258 PM CDT Fri May 3 2024
Monday: There is the potential for a significant severe weather
event Monday afternoon and evening. A negatively tilted trough
will eject into the Plains on Monday with a moist, highly sheared,
and unstable air mass ahead of a dryline. The synoptic-scale
pattern is a classic severe weather outbreak across the Plains
with a threat for large hail, damaging wind gusts, and tornadoes.
While there is some variation on the mesoscale details among
deterministic models and ensemble members (e.g., character of the
mid/upper level trough, location of the dryline, and the
magnitude of capping) that will affect the location and magnitude
the severe weather risk, it is important to stay weather aware on
Monday as the worst case scenario (i.e., How bad could it be?)
for the event is quite high with the potential for significant
supercells.
Tuesday: As the mid-level trough lifts to the northeast, the
trailing dryline may stall across east central into southeast
Oklahoma. While the dryline will be somewhat diffuse, there is a
low chance thunderstorms may develop during the afternoon with a
modest mid-level flow persisting across the Southern Plains.
Wednesday: Additional severe thunderstorms will be possible
Wednesday afternoon, especially across southeast Oklahoma with the
dryline still in place.
Thursday: There may finally be a lull in the risk for severe
weather with a cold front moving through the area with a drier air
mass advecting southward into the area.
Mahale
&&
.AVIATION...
(00Z TAFS)
Issued at 645 PM CDT Fri May 3 2024
VFR conditions expected until FROPA tonight and early tomorrow,
with MVFR dominant thereafter. TSRA possible over/near KSPS this
evening and then spreading into northern Oklahoma after 06Z. Will
include PROB30 into central Oklahoma tomorrow morning as weak cold
front moves from northwest to southeast over the region and ushers
in northerly winds. TSRA chances will increase northern Texas and
southeast half of Oklahoma toward end and beyond this forecast
cycle.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 63 76 60 72 / 30 70 80 80
Hobart OK 59 74 57 74 / 40 70 90 60
Wichita Falls TX 63 79 62 76 / 30 50 90 60
Gage OK 52 69 51 75 / 80 50 60 40
Ponca City OK 61 73 56 71 / 60 70 60 70
Durant OK 64 79 64 77 / 20 40 70 80
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday afternoon for OKZ006>008-011>013-
018>020-023>048-050>052.
TX...Flood Watch through Sunday afternoon for TXZ083>090.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...11Hazardous Weather Outlook National Weather Service Norman OK 442 PM CDT Fri May 3 2024 OKZ004>048-050>052-TXZ083>090-042145- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 442 PM CDT Fri May 3 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Strong to severe thunderstorms may affect western north Texas this evening with a threat for large hail and damaging wind gusts. Additional thunderstorms will likely move into northern Oklahoma late tonight with a threat for damaging wind gusts and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Showers and thunderstorms will remain possible Saturday and Sunday. Strong to severe storms will be possible once again with large hail and damaging winds. The highest potential for severe storms will be Monday. Large hail, damaging wind gusts, and tornadoes are possible. .Heavy Rain... Heavy rain could lead to flash flooding and river flooding through the weekend. Flash flooding will be a particular concern in those areas that have already received heavy rainfall over the last week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
Special Weather Statement
National Weather Service Norman OK
619 PM CDT Fri May 3 2024
TXZ090-032345-
Clay TX-
619 PM CDT Fri May 3 2024
...A strong thunderstorm will impact portions of southern Clay County
through 645 PM CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bluegrove, moving north at 15 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluegrove, Lake Arrowhead, and Joy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3352 9821 3354 9838 3381 9837 3375 9805
TIME...MOT...LOC 2319Z 193DEG 15KT 3358 9829
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
11Special Weather Statement
National Weather Service Norman OK
653 PM CDT Fri May 3 2024
OKZ033-TXZ083-040030-
Harmon OK-Hardeman TX-
653 PM CDT Fri May 3 2024
...A strong thunderstorm will impact portions of southern Harmon and
northwestern Hardeman Counties through 730 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hollis, moving northeast at 25 mph.
HAZARD...Wind gusts 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hollis, Gould, and McKnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3473 10000 3486 9981 3456 9967 3448 10000
TIME...MOT...LOC 2353Z 246DEG 21KT 3458 10003
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
11Special Weather Statement
National Weather Service Norman OK
703 PM CDT Fri May 3 2024
TXZ086-090-040030-
Clay TX-Wichita TX-
703 PM CDT Fri May 3 2024
...Strong winds will impact portions of west central Clay and
southeastern Wichita Counties through 730 PM CDT...
At 702 PM CDT, Doppler radar was tracking the leading edge of winds
from thunderstorms over southeastern Wichita Falls, moving north at
20 mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita Falls, Dean, Jolly, Sheppard AFB, Pleasant Valley, and
Cashion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 9835 3384 9856 3403 9868 3407 9836
TIME...MOT...LOC 0002Z 168DEG 17KT 3388 9847
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11The Altus AFB radar (KFDR), 94 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
MPing report.
Power poles snapped along FM2393. Time is radar estimated.
MPing report. Based on radar evidence, hailfall likely occurred prior (1825-1830 LST) to report time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178460, 1178464, 1178465.